Any advice about 'rebound'?

iVillage Member
Registered: 08-26-2000
Any advice about 'rebound'?
4
Mon, 06-30-2003 - 7:20pm
I guess I've noticed this more this summer since we are giving the Concerta only occassionally and I am less likely to attribute the crying, irritability, and emotional behavior to a rough day at school or too much homework.

Sometimes the smallest thing will set him off.

Is this something that will go away with time? Does he have any control over it? Is there any way that I can respond to make it better? If the med is working otherwise, is it worth changing to something else?

I've noticed these behaviors much more since he's on 27 mg of Concerta than I did on the 10 mg a.m./ 5 mg noon/ 5 mg for homework regimen of Ritalin.

Any advice?

Karen

 


PJPIIadoration.jpg picture by Kimberly_sahm

iVillage Member
Registered: 03-27-2003
Mon, 06-30-2003 - 8:03pm
I personally don't think the rebound issue goes away, if it's an issue for your child. It comes with the medicine--and effects each kid differently i'm sure..but we always found that Concerta was worse all the way around. My son now takes metadate ER--and the rebound is less a problem. However-he still can seem grouchier later in the day than if he were off meds completely. We stay off meds most of the summer, so i've been seeing a happy kid who rarely gets grouchy! During the school year that rebound is the price we pay for having him on it for school..however it's not something we can't handle. We usually just know that is his time of day to be a bit touchy, and i wouldn't for instance make him do something that would be frustrating for him etc at that time..It's usually a good time to let him do something on his own, that requires no effort !! lol Like watch a cartoon or something..and it typically is gone within the hour. If you feel it's pretty bad (the rebound) you might look into metadate ER, as something to try this summer (discuss it with your dr).
iVillage Member
Registered: 03-26-2003
Thu, 07-03-2003 - 6:27pm
We actually have less issues with Concerta than we did with Adderall. (Although we only gave Adderall a week chance). Concerta is very consistent, for us, but I have to wake my daughter up by 6am for her to get to sleep by 10pm. So this summer, we're doing Metadate CD to get by. Now, I give her Metadate by 8am, and she can get to sleep by 10pm. No meds doesn't work well for us at home because she's way too impulsive, gets in trouble, gets hurt, fights with her little brother etc. much more if we don't do anything.

As far as the rebound, we get more wild-and-crazy at night, and the grouchies in the afternoon, especially if there is any stress. Metadate CD is worse for her than Concerta, although both make her grouchier all day long.

- Wendy

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
Sat, 07-05-2003 - 7:48am
I'm not sure that doing meds 'occasionally' is necessarily the best way to go. Only because they develop a tolerance to it, or they do o.k., but then sometimes they get it and sometimes they don't, which may throw their system out of whack. (I know that with me, that's how things are. I was on Wellbutrin for stress/anxiety and it worked well. I went off it for awhile, but recently started to take it ... like 4-5 days ago ... and I feel totally off balance. I feel nervous and jittery and shaking and am very easily annoyed ... and I know it was from starting the meds again.) When Kevin was on Concerta, he was overly emotional at first (like 3-4 weeks) but that went away, and things went well. As with any meds, you want to weigh the benefits agains the side effects, and see if it's worth it. But, if he's crying, irritable and emotional daily, and this isn't going away after a few weeks, then I'd seriously consider a change.

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
iVillage Member
Registered: 08-26-2000
Sat, 07-05-2003 - 10:18am
Thanks for your input.

We were at the doctor's the other day, and he asked how it was going with the Concerta, and I told him we were getting a bad case of the grouchies and crabbies in the afternoons. He did not seem overly concerned about it, so I think I will tune in more closely and perhaps keep a journal so I can see how often it's actually happening.

His nurse mentioned the possiblity of giving 5mg of Ritalin in the afternoon as a way to lessen the rebound. Not that I'm going to run out and try that right away, but it's something to keep in mind.

We are using the meds as needed this summer, and for the most part that seems to be OK. To me - it's part of using the least amount that you need to get by. The doc knows we are doing this (as well as using plain old Ritalin when we don't need the long lasting effect) and has said OK.

It's always nice to have this board to bouce things off of. Thanks.

Karen

 


PJPIIadoration.jpg picture by Kimberly_sahm